Ipilimumab-induced thrombotic thrombocytopenic purpura (TTP)

Jeanelle King, Javier de la Cruz, Jose Lutzky

Research output: Contribution to journalArticlepeer-review

22 Scopus citations

Abstract

Background: CTLA-4 (Cytotoxic T-lymphocyte-associated protein 4) was the first immune checkpoint receptor clinically targeted for use in cancer treatment. It is expressed exclusively on T-cells where its primary role is to regulate the amplitude of the early stages of T-cell activation.1 Ipilimumab, a CTLA-4 blocking antibody, has been widely used for the treatment of patients with high risk and metastatic melanoma. Given its mechanism of action and consequent immune activation, the side effect profile of this drug greatly differs from that of standard cytotoxic chemotherapy. Adverse events are from the most part immune-mediated, ranging from the more common, such as rash and fatigue, to the less common, such as immune endocrinopathy and colitis. Case presentation: We describe a case of immune-mediated thrombotic thrombocytopenic purpura (TTP) in a 68 year-old woman with high risk, stage III melanoma occurring after 3 cycles of adjuvant treatment with ipilimumab as part of a clinical trial. Conclusion: The range of immune-mediated adverse events during treatment with ipilimumab is wide and varied and clinicians should have a high degree of suspicion when managing these patients.

Original languageEnglish (US)
Article number19
JournalJournal for ImmunoTherapy of Cancer
Volume5
Issue number1
DOIs
StatePublished - Mar 21 2017
Externally publishedYes

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Molecular Medicine
  • Oncology
  • Pharmacology
  • Cancer Research

Fingerprint

Dive into the research topics of 'Ipilimumab-induced thrombotic thrombocytopenic purpura (TTP)'. Together they form a unique fingerprint.

Cite this